Can too low of a dose of progesterone actually make PMS worse?

by Renee
(United States)

Hello,

Two months ago, my doctor put me on oral progesterone 100 mg. I have estrogen dominance, am perimenopausal and have hypothyroidism.

She prescribed the progesterone to me to take every night before I go to bed (no breaks). She said it would help with my insomnia.

The first month I took the oral progesterone I found that my horrendous PMS symptoms had subsided greatly. I didn't have to wear my bra to bed and I didn't have swollen breast tissue in my armpits that felt like golfballs. It did not help one bit with my insomnia, but the PMS symptoms were better.

Then the second month came, and two days after I ovulated, the PMS came on like a freight train. I had 2 whole weeks of AGONY. The week before my period I was so sick with PMS that I was in bed for 2 days. I had bad breakthrough bleeding. My breasts and armpits hurt so much that I couldn't take my bra off except to shower.

Two days before my period, I became so bloated and developed such bad diarrhea that I couldn't leave the house. I had a constant headache that would not go away. I'm not one for Motrin or Pamprin, but I was taking it every four hours.

I developed a fever two days before my period. My fever went up to 100.4 (not too high). I couldn't sleep. Had hot flushes all night long. When I did sleep and woke up, I felt like someone had beaten me with a baseball bat. The body aches and pains were terrible. I was nauseated and didn't want to eat anything.

Then last night I finally got my period, and miraculously I am starting to feel better already. The body aches and pains are subsiding. The fever is going down. The diarrhea stopped. All the other pms symptoms are going away.

So, my questions are, how come it worked the first month and not the second month? And how come my PMS symptoms the second month were even worse than when I was not taking ANY progesterone?

I read on this site that oral progesterone is the least effective since 90% is lost as it passes through the liver.

Is it possible to supplement with the progesterone cream in addition to taking the oral progesterone or is it bad to mix the two?

I see my doctor on May 10, and I don't know what to say to her. Is she going to think I'm a crazy person since I told her it worked on the pms the first month? Will she believe me that the PMS actually got worse in the second month? Is this what I have to look forward to for the next four years?

Please help!

Comments for Can too low of a dose of progesterone actually make PMS worse?

Click here to add your own comments

Apr 20, 2016
Can too low of a dose of progesterone actually make PMS worse?
by: RJ

Hello Renee!
Open those capsules up and put them in a natural cream and apply it to your body. All those complaints you are having is excess estrogen. Increase your dosage to 200-300 per day and see what happens. I take 300-1,000 mg a day, nonstop, for over four years now. Breast tenderness can also be low iodine. You can also take a teaspoon of Himalayan salt in warm water before bed for sleep. You just aren't on enough progesterone and I don't believe your doctor will ever agree that you need to increase the dosage...probably will tell you it's dangerous. But she isn't the one living in your body is she. Progesterone will make things worse, initially, because it's trying to counterbalance the estrogen. You must make progesterone the dominant hormone or you will never feel well during this peri stage of your life. So, you can either take a low dosage and deal with all the troubles you are having until the progesterone becomes dominant, which could possibly never happen if you have tons of estrogen circulating in you or you can bypass all that with a higher dose and only deal with the troubles for a little while. God Bless! RJ

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...